Flood, Lee
- When
- February 21, 12:00 PM EST to February 23, 6:00 AM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
With the ground already saturated from the previous week's rainfall, three day rainfall totals of one to two inches created flooding of streams and the Clinch and Powell rivers across southwest Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
With the ground already saturated from the previous week's rainfall, three day rainfall totals of one to two inches created flooding of streams and the Clinch and Powell rivers across southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 10:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EST FRI FEB 21 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EST FRI FEB 21 2003 FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR SHOWS LIGHT PRECIP HAS OVERSPREAD VIRTUALLY THE ENTIRE FORECAST AREA... WHICH JUSTIFIES THE CATEGORICAL POPS IN THE CURRENT FORECAST PACKAGE. TEMPS LOOK REASONABLE. NO UPDATE WARRANTED AT THIS TIME. LCM ******************************************************************** MORNING FORECAST DISCUSSION 415 AM EST FRI FEB 21 2003 BUSY SHIFT SO FAR TONIGHT AS WE AWAIT THE COMING OF THE NEXT RAINMAKER...FLASH FLOOD WATCH WAS ISSUED FOR MOST OF THE WESTERN PORTIONS OF THE CWA AS FLOODING GUIDANCE SHOULD BE MET IN THOSE COUNTIES IF THE FORECASTED RAINFALL AMOUNTS FALL BY SAT AFTN. SYSTEM IS PULLING OUT OF THE SOUTHERN PLAINS AND PLENTY OF RAINFALL AHEAD OF THE LOW AS IT TAPS INTO THE GULF OF MEXICO. STRONG WAA WILL ALLOW DEW POINTS TO CLIMB BY SAT AND ALLOW FOR THE POSSIBILITY OF SOME STRONG THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...DROPPING EVEN MORE RAIN. QPF TOTALS FROM THE MODELS RANGE FROM 1 TO 4 INCHES ACROSS THE TN VALLEY...DOWNSLOPING WINDS FROM THE SOUTHERLY FLOW MAY HELP TO SOMEWHAT DISRUPT THE LARGER AMOUNTS OF RAINFALL ALONG THE SOUTHERN APPALACHIANS IN TENNESSEE AND VIRGINIA. SYSTEM WILL MOVE OUT SUNDAY WITH MUCH COLDER TEMPS AND SOME SNOW FLAKES MIXED WITH THE RAIN SHOWERS. ANOTHER SHORT WAVE MOVES THROUGH MONDAY REINFORCING THE COLDER AIR THROUGH MID WEEK. MODELS SEEM TO HAVE A GOOD GRASP OF THE SHORT TERM WITH LITTLE DIFFERENCES...THEY HAVE JUMPED THE LOW CENTER TRACK SOME FROM RUN TO RUN...THIS WILL BE CRUCIAL FOR DETERMINATION OF THE HEAVIEST RAINFALL AREAS AND POSSIBLE HEAVIER THUNDERSTORMS. CHA 57 53 63 35 / 100 100 90 40 TYS 53 50 61 36 / 90 100 90 50 TRI 52 49 60 35 / 90 100 90 50 OQT 53 50 61 36 / 90 100 90 50 .MRX... NC...NONE. TN...FLASH FLOOD WATCH FOR THIS AFTERNOON THROUGH SATURDAY AFTERNOON FOR ZONES TNZ012>014...TNZ035>037...TNZ067>069...TNZ081>084... TNZ098>099. VA...NONE. BS ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 925 PM EST THU FEB 20 2003 COVERAGE OF LIGHT RAIN HAS NOT BEEN VERY IMPRESSIVE...EXCEPT FOR SW VA AND NE TN AREAS EARLY THIS EVENING...AND THAT RAIN HAS BEEN DECREASING. THERE ARE AREAS OF LOW CLOUDINESS AND PATCHY DRIZZLE ...BUT THREAT OF MEASURABLE RAIN FOR REST OF TONIGHT SEEMS TO HAVE DIMINISHED. THE LATEST RUC MODEL RUN DOES SPREAD SOME LIGHT RAIN INTO THE PLATEAU AND SE TN BY 09-12Z...AND 18Z MESO-ETA IS SIMILAR. MAY BE ABLE TO LOWER POPS BACK TO CHANCE IN A FEW MORE AREAS...BUT LEAVE PLATEAU AND SE TN GROUPS AT LIKELY...BUT WORD AS MAINLY LATE. WILL ATTEMPT TO GET ZFP UPDATED BEFORE 10 PM EST...THEN WILL FRESHEN UP GRIDS AND WEB PRODUCTS AS WELL. JURY STILL OUT ON THIS WEEKENDS RAINS...BUT HOPEFULLY 12Z MODELS RUNS WILL VERIFY WITH THE HEAVIER RAINS TO OUR WEST AND SOUTH. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 305 PM EST THU FEB 20 2003 MAIN ISSUES THIS FORECAST CYCLE REVOLVE AROUND POPS THROUGH THE SHORT TERM AND SIGNIFICANCE OF LATE FRIDAY/EARLY SATURDAY EVENT. SURFACE ANALYSIS SUGGESTS BOUNDARY HAS SLID DOWN TO OUR SOUTHERN FORECAST AREA AT THIS TIME. WAVES ALONG THIS SURFACE BOUNDARY CONTINUE TO GENERATE INTERMITTENT AREAS OF LIGHT PRECIP. THIS BOUNDARY IS PROJECTED TO PULL BACK TO THE NORTH AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST ON FRIDAY. THIS WILL GENERALLY PUT OUR FORECAST AREA IN THE WARM SECTOR BY FRIDAY AFTERNOON. MODELS CONTINUE TO TREND TOWARD A FARTHER WEST SOLUTION OF THE FRIDAY/SATURDAY SYSTEM...KEEPING THE SOUTHERN APPALACHIANS IN THE WARM SECTOR THROUGH MUCH OF THIS EVENT. COLD FRONT WILL MOVE THROUGH THE AREA BY MID-DAY SATURDAY. GIVEN THE RELATIVELY WARM TEMPS EXPECTED IN THIS WARM SECTOR...WOULD EXPECT SOME THUNDER ASSOCIATED WITH THE COLD FRONTAL PASSAGE. IT APPEARS INSTABILITY WILL BE MARGINAL BUT DYNAMICS WILL BE RELATIVELY STRONG AT THE TIME OF THE FRONTAL PASSAGE. MODELS ARE NOT IN COMPLETE AGREEMENT ON RAINFALL AMOUNTS AT THIS TIME...WITH ETA PROJECTING QPFS GENERALLY LESS THAN AN INCH...THE GFS UP TO TWO INCHES...AND THE CANADIAN ABOUT 25 MM (ROUGHLY ONE INCH). WILL NEED TO CONTINUE TO MONITOR THIS EVENT CLOSELY. MAV TEMPS AGAIN LOOK MOST REASONABLE THIS RUN FOR THE MOST PART... WILL GENERALLY STAY CLOSE. CHA 47 56 52 62 / 70 80 100 80 TYS 46 54 50 62 / 60 80 100 80 TRI 43 52 47 61 / 50 80 100 80 OQT 45 54 50 62 / 60 80 100 80 LCM
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-212200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE NORTHWEST GULF OF MEXICO TO THE MID TENNESSEE VALLEY BY EARLY SATURDAY. A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EAST TENNESSEE NEAR AND ACROSS THE CUMBERLAND PLATEAU. RAINFALL AMOUNTS TODAY ARE EXPECTED TO BE RELATIVELY LIGHT. TONIGHT AS A WARM FRONT MOVES NORTH THROUGH THE AREA IN ADVANCE OF THE APPROACHING LOW PRESSURE SYSTEM ...MODERATE RAINFALL WILL BECOME WIDESPREAD. IN ADDITION...STRONG SHOWERS...CAPABLE OF PRODUCING HEAVY DOWNPOURS WILL BE EMBEDDED IN THE RAIN AREA. THUNDERSTORMS DEVELOPMENT IS ALSO LIKELY THROUGH THE OVERNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING WIND GUSTS IN EXCESS OF 60 MPH. SOUTHERLY WINDS WILL ALSO BE ON THE INCREASE LATER TONIGHT AND A WIND ADVISORY IS LIKELY ACROSS HIGHER ELEVATIONS. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... FLOODING IS LIKELY TO CONTINUE THROUGH SATURDAY. A SLIGHT TO MODERATE SEVERE THUNDERSTORM RISK WILL CONTINUE MAINLY EARLY SATURDAY. AN ISOLATED TORNADO IS POSSIBLE MAINLY ACROSS SOUTHEAST TENNESSEE. HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY OVERNIGHT AND EARLY SATURDAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343029, 5343030, 5343031, 5343032, 5343033.